Journal of Scientific Computing

, Volume 78, Issue 3, pp 1840–1861 | Cite as

Finite Element Approximation of Optimal Control Problem Governed by Space Fractional Equation

  • Zhaojie Zhou
  • Zhiyu TanEmail author


In this paper we investigate finite element approximation of optimal control problem governed by space fractional diffusion equation with control constraints. The control variable is approximated by piecewise constant. Regularity estimate for the control problem is proved based on the first order optimality system and a priori error estimates for the state, the adjoint state and the control variables are derived. Due to the nonlocal property of fractional derivative, which will leads to a full stiff matrix, we develop a fast primal dual active set algorithm for the control problem. Numerical examples are given to illustrate the theoretical findings and the efficiency of the fast algorithm.


Finite element method Optimal control problem Space fractional equation Primal dual active set algorithm Fast algorithm 



The authors would like to thank the referees for their careful reviews and many valuable suggestions which have led to a considerably improved paper.


  1. 1.
    Benson, D.A., Wheatcraft, S.W., Meerschaeert, M.M.: The fractional order governing equations of Levy motion. Water Resour. Res. 36, 1413–1423 (2000)CrossRefGoogle Scholar
  2. 2.
    Meerschaert, M.M., Sikorskii, A.: Stochastic Models for Fractional Calculus, De Gruyter Studies in Mathematics, vol. 43. Walter de Gruyter, Berlin (2012)zbMATHGoogle Scholar
  3. 3.
    Mophou, G.: Optimal control of fractional diffusion equation. Comput. Math. Appl. 61, 68–78 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Mophou, G., N’Guérékata, G.M.: Optimal control of fractional diffusion equation with state constraints. Comput. Math. Appl. 62, 1413–1426 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fujishiro, K., Yamamoto, M.: Approximate controllability for fractional diffusion equations by interior control. Appl. Anal. 93(9), 1793–1810 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Sprekels, J., Valdinoci, E.: A new type of identification problems: optimizing the fractional order in a nonlocal evolution equation. SIAM J. Control. Optim. 55, 70–93 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ye, X.Y., Xu, C.J.: A spectral method for optimal control problem governed by the abnormal diffusion equation with integral constraint on the state. Sci. Sin. Math. 46, 1053–1070 (2016)Google Scholar
  8. 8.
    Ye, X.Y., Xu, C.J.: Spectral optimization methods for the time fractional diffusion inverse problem. Numer. Math. Theory Methods Appl. 6(3), 499–519 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ye, X.Y., Xu, C.J.: A space-time spectral method for the time fractional diffusion optimal control problems. Adv. Differ. Equ. 2015, 156 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Li, S.Y., Zhou, Z.J.: Legendre pseudo-spectral method for optimal control problem governed by a time-fractional diffusion equation. Int. J. Comput. Math. 95(6–7), 1308–1325 (2018)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Zaky, M.A., Machado, J.A.T.: On the formulation and numerical simulation of distributed-order fractional optimal control problems. Commun. Nonlinear Sci. Numer. Simul. 52, 177–189 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Antil, H., Otárola, E.: A FEM for an optimal control problem of fractional powers of elliptic operators. SIAM J. Control Optim. 53(6), 3432–3456 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Antil, H., Otárola, E., Salgado, A.J.: A space–time fractional optimal control problem: analysis and discretization. SIAM J. Control Optim. 54(3), 1295–1328 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Antil, H., Otárola, E.: An a posteriori error analysis for an optimal control problem involving the fractional Laplacian. IMA J. Numer. Anal. 38(1), 198–226 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Antil, H., Otárola, E., Salgado, A.J.: Optimization with respect to order in a fractional diffusion model: analysis, approximation and algorithmic aspects. J. Sci. Comput. (2018). MathSciNetzbMATHGoogle Scholar
  16. 16.
    Biccari, U., Hernández-Santamaría, V.: Controllability of a one-dimensional fractional heat equation: theoretical and numerical aspects. IMA J. Math. Control Inform. (2018). zbMATHGoogle Scholar
  17. 17.
    Zhou, Z.J., Gong, W.: Finite element approximation of optimal control problems governed by time fractional diffusion equation. Comput. Math. Appl. 71, 301–318 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Jin, B.T., Li, B.Y., Zhou, Z.: Pointwise-in-time error estimates for an optimal control problem with subdiffusion constraint, arXiv:1707.08808
  19. 19.
    Du, N., Wang, H., Liu, W.B.: A fast gradient projection method for a constrained fractional optimal control. J. Sci. Comput. 68, 1–20 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Wang, H., Wang, K.X., Sircar, T.: A direct \(O(Nlog N)\) finite difference method for fractional diffusion equations. J. Comput. Phys. 229(21), 8095–8104 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ervin, V.J., Heuer, N., Roop, J.P.: Regularity of the solution to 1-D fractional order diffusion equations. Math. Comp. 87, 2273–2294 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kunisch, K., Vexler, B.: Constrained Dirichlet boundary control in \(L^2\) for a class of evolution equations. SIAM J. Control Optim. 46(5), 1726–1753 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ervin, V.J., Roop, J.P.: Variational formulation for the stationary fractional advection dispersion equation. Numer. Methods Partial Differ. Equ. 22, 558–576 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Jin, B.T., Lazarov, R., Pasciak, J., Rundell, W.: Variational formulation of problems involving fractional order differential operators. Math. Comp. 84, 2665–2700 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Bergounioux, M., Ito, K., Kunisch, K.: Primal–dual strategy for constrained optimal control problems. SIAM J. Control Optim. 37(4), 1176–1194 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Li, Y.S., Chen, H.Z., Wang, H.: A mixed-type Galerkin variational formulation and fast algorithms for variable-coefficient fractional diffusion equations. Math. Methods Appl. Sci. 40(14), 5018–5034 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Jia, L.L., Chen, H.Z., Wang, H.: Mixed-type Galerkin variational principle and numerical simulation for a generalized nonlocal elastic model. J. Sci. Comput. 71(2), 660–681 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Davis, P.J.: Circulant Matrices. Wiley, New York (1979)zbMATHGoogle Scholar
  29. 29.
    Gary, R.M.: Toeplitz and circulant matrices: a review. Found Trends Commun. Inf. Theory 2, 155–239 (2001)CrossRefGoogle Scholar
  30. 30.
    Gong, W., Hinze, M., Zhou, Z.J.: A priori error analysis for finite element approximation of parabolic optimal control problems with pointwise control. SIAM J. Control Optim. 52(1), 97–119 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsShandong Normal UniversityJinanChina
  2. 2.Department of MathematicsHong Kong Baptist UniversityKowloon TongHong Kong

Personalised recommendations